Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 41, NWS Twin Cities, MN

June 22, 2010Faribault County, Freeborn County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 22, 2010, 10:07 PM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2010, 10:07 PM CDT (03:07 UTC)
Expired
Jun 22, 2010, 11:00 PM CDT
In force
53 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Faribault County, MN, Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 10:44 PM CDTHAIL 0.75Conger, MN
Jun 22, 11:03 PM CDTHAIL 0.75Conger, MNSMALL BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 9:00 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2158 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2158 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WUUS53 KMPX 230307
SVRMPX
MNC043-047-230400-
/O.NEW.KMPX.SV.W.0041.100623T0307Z-100623T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1007 PM CDT TUE JUN 22 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FARIBAULT COUNTY IN SOUTH CENTRAL MINNESOTA...
  SOUTHWESTERN FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 1100 PM CDT

* AT 1006 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 8 MILES    
  SOUTH OF BRICELYN...OR ABOUT 20 MILES SOUTHEAST OF BLUE            
  EARTH...AND MOVING NORTHEAST AT 30 MPH. THIS STORM HAS A HISTORY   
  OF PRODUCING GOLF BALL SIZE HAIL IN BUFFALO CENTER IOWA.

LOCATIONS IN THE WARNING INCLUDE...
  ALBERT LEA...
  BRICELYN...
  KIESTER...
  EMMONS...
  CONGER...
  TWIN LAKES...
  WALTERS...
  MANSFIELD...
  INTERSTATE 35 SOUTH OF ALBERT LEA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4356 9391 4366 9379 4366 9331 4350 9328
      4350 9391
TIME...MOT...LOC 0306Z 224DEG 25KT 4345 9380
WIND...HAIL <50MPH 1.00IN

$$

MTF
2 follow-up statements
383 
WWUS53 KMPX 230320
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1020 PM CDT TUE JUN 22 2010

MNC043-047-230400-
/O.CON.KMPX.SV.W.0041.000000T0000Z-100623T0400Z/
FARIBAULT MN-FREEBORN MN-
1020 PM CDT TUE JUN 22 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
FREEBORN AND SOUTHEASTERN FARIBAULT COUNTIES UNTIL 1100 PM CDT...

AT 1019 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.  THIS STORM 
WAS LOCATED NEAR KIESTER...OR 20 MILES SOUTHWEST OF ALBERT 
LEA...MOVING NORTHEAST AT 30 MPH.

IN ADDITION...AT 957 PM CDT GOLF BALL SIZE HAIL WAS REPORTED IN 
BUFFALO CENTER IOWA WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ALBERT LEA...KIESTER...EMMONS...CONGER...TWIN LAKES...WALTERS AND
  MANSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE ROOFS...WINDOWS...SIDING AND VEHICLES. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE TWIN CITIES.

&&

LAT...LON 4356 9391 4366 9379 4366 9331 4350 9328
      4350 9391
TIME...MOT...LOC 0319Z 224DEG 25KT 4351 9370
WIND...HAIL <50MPH 1.75IN

$$
424 
WWUS53 KMPX 230331
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1031 PM CDT TUE JUN 22 2010

MNC043-047-230400-
/O.CON.KMPX.SV.W.0041.000000T0000Z-100623T0400Z/
FARIBAULT MN-FREEBORN MN-
1031 PM CDT TUE JUN 22 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
FREEBORN AND SOUTHEASTERN FARIBAULT COUNTIES UNTIL 1100 PM CDT...

AT 1030 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS STORM
WAS LOCATED NEAR KIESTER...OR 16 MILES SOUTHWEST OF ALBERT 
LEA...MOVING NORTHEAST AT 30 MPH. THERE WERE ALSO THUNDERSTORMS 
APPROACHING SEVERE LIMITS DEVELOPING IN SOUTHEAST FARIBAULT COUNTY.

LOCATIONS IMPACTED INCLUDE...
  ALBERT LEA...INTERSTATE 35 SOUTH OF ALBERT LEA...
  EMMONS...CONGER...TWIN LAKES...WALTERS AND MANSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE ROOFS...WINDOWS...SIDING AND VEHICLES. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE TWIN CITIES.

&&

LAT...LON 4356 9391 4366 9379 4366 9331 4350 9328
      4350 9391
TIME...MOT...LOC 0330Z 224DEG 25KT 4355 9362
WIND...HAIL <50MPH 1.75IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 7:05 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 22, 7:05 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 PM CDT TUE JUN 22 2010

.AVIATION... /00Z TAF ISSUANCE/

SURFACE TROUGH MEANDERING FROM NEAR KDLH TO KSTC...KRWF AND KPQN
WILL DRIFT SLOWLY ESE OVERNIGHT AS LOW PRESSURE OVER NEBRASKA
MOVES TO SOUTH CENTRAL MN. THUNDERSTORM CHANCES WILL BE ON THE
INCREASE LATE THIS EVENING AND THROUGH THE EARLY MORNING HOURS FOR
PRIMARILY KRWF...KMSP AND KEAU ON SOUTHWARD AS A LARGE COMPLEX OF
STORMS IS EXPECTED TO ROLL THROUGH. INITIATION FOR THE STORMS
LOOKS TO BE UNDERWAY IN WESTERN NEBRASKA AND SOUTH CENTRAL SD ATTM
AS A STRONG UPPER LOW OVER WYOMING SHIFTS EAST. TIMING AND
INTENSITY REMAINS IN QUESTION. IT'S POSSIBLE THE COMPLEX COULD
PASS ACROSS IA AND MISS THE TAF SITES. HOWEVER...IF IT DOES MOVE
ACROSS SOUTHERN MN THERE COULD BE A PERIOD OF VERY STRONG STRAIGHT
LINE WESTERLY WINDS ALONG WITH TORRENTIAL RAIN. INCREASING NW
SURFACE WINDS ON WEDNESDAY IN THE WAKE OF THE TROUGH. SPEEDS NEAR
15 KNOTS WITH GUSTS IN THE LOW 20 KNOT RANGE FORECAST AS THE DAY
PROGRESS FROM WEST TO EAST. IT WILL REMAIN UNSTABLE TOMORROW WITH
SHOWER CHANCES AS HEATING OCCURS DURING THE DAY.

KMSP...SHOWERS WEST AND NORTH OF THE AIRPORT HAVE BEEN WEAKENING AS
BETTER THREAT FOR CONVECTION SHIFTS TO NORTHERN WI. STILL CAN'T
RULE OUT A BRIEF SHOWER POPPING UP THIS EVENING AHEAD OF THE
SURFACE TROUGH. POTENTIAL FOR STORMS MUCH BETTER AFTER MIDNIGHT.
POTENTIAL FOR A LINE TO PUSH THROUGH DURING THE EARLY MORNING
HOURS...BUT CONFIDENCE NOT HIGH. NORTHWEST WINDS INCREASING TO
12-15 KNOTS WEDNESDAY MORNING WITH GUSTS TO 20 TO 25 KNOTS.
INSTABILITY SHOWERS STILL A THREAT THROUGH MUCH OF THE DAY.

&&

.DISCUSSION... /ISSUED 114 PM CDT TUE JUN 22 2010/

THERE IS AN INCREASE POTENTIAL OF SVR WX LATER TODAY...AND INTO
THE OVERNIGHT HRS AS INSTABILITY BECOMES STRONG AND A DISTURBANCE
MOVING ACROSS THE NORTHERN PLAINS/UPPER MIDWEST INTERACTS WITH
THIS INSTABILITY TO CAUSE TSRA TO DEVELOP. AT THE PRESENT
TIME...NUMEROUS SFC BOUNDARIES HAVE FORMED DUE TO EARLY MORNING
CONVECTION ACROSS THE DAKOTAS. THIS BOUNDARY...WHICH IS ILL
DEFINED WITH MAINLY A CUMULUS FIELD BUILDING ACROSS
CENTRAL/SOUTHERN MN/EASTERN SD AS INSTABILITY INCREASES THIS AFTN.
SIGNIFICANT CAP...WHICH IS IN PLACE EARLY THIS AFTN...HAS INHIBIT ANY
RE-GENERATION OF SHRA/TSRA AS OF 1 PM. HOWEVER...LATEST SHORT TERM
MODELS DOES SHOW THE CAP ERODING ACROSS EASTERN SD/WEST CENTRAL MN
WHERE THE CURRENT 85H MAXIMUM CONVERGENCE IS NOTED.

MAIN FORECAST DILEMMA REMAINS WHERE THE MAIN CONVECTIVE COMPLEX
WILL DEVELOP THIS AFTN...AND WHERE THE LLJ/0-1KM SHEAR IS
MAXIMIZED OVERNIGHT. THIS WILL PLAY AN IMPORTANT ROLE IN THE
OVERALL SVR WX WHICH IS LIKELY TO EVOLVE OVERNIGHT ACROSS THE
PLAINS/MIDWEST. AS WITH THE CURRENT MODELS /GFS & NAM/ THE
DEPICTION OF THE SFC LOW LATER TONIGHT AND 85H JET...WILL BE THE
MAIN DILEMMA AS TO WHERE THE COMPLEX WILL DEVELOP. EVEN IF YOU
SPLIT THE DIFFERENCE BETWEEN THE TWO MODELS...FAR SOUTHERN MN
REMAINS THE MOST PROBABLE PLACE TO RECEIVE SVR WX OVERNIGHT.
CURRENT 14Z HRRR REMAINS ACTIVE IN TERMS OF RE-GENERATION OF
HIGHER REFLECTIVITY MODELING ACROSS WEST CENTRAL MN BY 21Z...WITH
THE MOVEMENT GENERALLY TO THE SOUTHEAST ACROSS EAST CENTRAL MN BY
05Z. IN ADDITION...HRRR RE-DEVELOPS A COMPLEX ACROSS WESTERN SD
WHICH MAY BE THE MAIN PLAYER OVERNIGHT AS THE AFTN TSRA SET OFF A
BOUNDARY THAT WILL LAY ACROSS FAR SOUTHERN MN OVERNIGHT. THIS
SHOULD SET THE STAGE FOR VERY HEAVY RAINFALL/STRONG WNDS AND HAIL
ALONG THE IA/MN BORDER DURING THE LATE EVENING/OVERNIGHT PERIOD.
THIS IS ALSO WHERE THE HIGHEST POPS WILL REMAIN IN THE CURRENT
FORECAST GRIDS.

AFT WEDNESDAY AFTN...THE MAIN UPPER WAVE SHOULD PAST TO THE EAST...
ALLOWING FOR STRONG SUBSIDENCE TO DEVELOP IN THE WAKE OF IT.
THEREFORE...WEDNESDAY NIGHT THRU THURSDAY LOOK TO BE THE BEST DAYS
IN TERMS OF DRY AND RELATIVELY SEASONABLE TEMPERATURES.

LATE IN THE WEEK...AND INTO THE WEEKEND...MODELS CONTINUE TO
DISPLAY A VERY UNSETTLED PATTERN WITH NUMEROUS SHRT WAVES MOVES
ACROSS THE UPPER MIDWEST. TIMING WILL REMAIN THE
PROBLEM...ESPECIALLY WITH CONVECTIVE COMPLEXES INTERFERING WITH
SFC BOUNDARIES AND ASSOCIATED INSTABILITY PARAMETERS.
THEREFORE...WILL CONTINUE HIGH CHC POPS FOR FRIDAY NIGHT...THRU
SUNDAY...BEFORE A SUBSTANTIAL UPPER RIDGE BECOMES MORE PRONOUNCED
ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST BY NEXT WEEK. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-
     WASECA-WATONWAN.

WI...NONE.
&&

RAH/JLT
Hazardous weather outlook, Jun 22, 7:19 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT TUE JUN 22 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
719 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT AS A
LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. THE STORMS MAY
PRODUCE A SEVERE WIND EVENT DURING THE LATE EVENING THROUGH THE
OVERNIGHT HOURS ACROSS SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN AS THEY MOVE THROUGH. TORRENTIAL RAINFALL IS ALSO
POSSIBLE WITH STORMS ACROSS SOUTHERN MINNESOTA. A FLASH FLOOD
WATCH IS IN EFFECT ACROSS FAR SOUTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS REMAIN POSSIBLE ACROSS THE OUTLOOK AREA ON WEDNESDAY
WITH ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:48 PM CDTSevere Thunderstorm WarningMPXFreeborn33 min
Jun 22, 11:36 PM CDTSpecial Weather StatementMPXFaribault39 min
Jun 22, 11:54 PM CDTAreal Flood AdvisoryMPXFaribault, Freeborn, Martin5 hr
Jun 23, 12:46 AM CDTSpecial Weather StatementMPXFaribault, Martin89 min
Jun 23, 1:26 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Nicollet, Redwood, Watonwan64 min
Jun 23, 2:02 AM CDTSpecial Weather StatementMPXKanabec43 min
Jun 23, 2:10 AM CDTSpecial Weather StatementMPXLe Sueur, Nicollet, Renville, Rice, Scott, Sibley65 min
Jun 23, 2:23 AM CDTAreal Flood AdvisoryMPXBenton, Chippewa, Kanabec, Kandiyohi, Meeker, Mille Lacs and 5 more4 hr
Jun 23, 2:26 AM CDTSevere Thunderstorm WarningMPXBenton, Kanabec, Mille Lacs, Morrison49 min
Jun 23, 2:33 AM CDTSpecial Weather StatementMPXCarver, Dakota, Le Sueur, McLeod, Nicollet, Renville and 3 more57 min
Jun 23, 2:58 AM CDTSpecial Weather StatementMPXAnoka, Chisago, Hennepin, Isanti, Meeker, Ramsey and 3 more77 min
Jun 23, 3:29 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Chippewa, Faribault, Freeborn, Kandiyohi and 14 more61 min
Jun 23, 4:10 AM CDTSpecial Weather StatementMPXAnoka50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.